Mississippi, 2004

Flash Flooding and Hail in Mississippi, February 23, 2004

February 23, 2004 · NWS JAN · 7 events in 5 counties and zones

4 flash flood, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$173,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 23, 3:40 AM CST, 10 minutes earlier.

Area forecast discussion, Feb 23, 3:40 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
340 AM CST MON FEB 23 2004

.DISCUSSION...FIRST ROUND OF WARM ADVECTION ISENTROPIC UPGLIDING
SHRA/ELEVATED TSRA WILL CROSS THE CWFA THROUGH EARLY THIS AFTERNOON.
MEANWHILE...MID LEVEL CLOSED LOW DEVELOPS OVER AZ TODAY UNDER A
STRONG SRN BRANCH UPPER JET AXIS DIVING WELL DOWN INTO MEXICO AND UP
INTO SERN STATES. SATELLITE CURRENTLY SENSING SOME SPOTS OF PRECIP
WATER VALUES NEAR 1.6 IN CENTRAL GULF SPREADING NWD TOWARD A
STATIONARY COASTAL FRONTAL ZONE THAT IS PROGGED TO MOVE VERY LITTLE
FOR NEXT SEVERAL DAYS.

.SHORT TERM...WIDESPREAD CLOUD COVER WILL HELP MAINTAIN MILD TEMP
REGIME AS AT LEAST TWO PRIMARY ROUNDS OF HEAVIER RAINFALL PASS
ACROSS THE REGION. MODELS RATHER CONSISTENT IN FOCUSING MOST OF
HEAVY RAIN OVER SRN MS WHERE MOST RECENT HEAVY RAINFALL EVENTS HAVE
BEEN OBSERVED OVER THE PAST MONTH. BEST K INDEXES...850MB THETA E
AIR OF 325-330K...LOW LEVEL MOISTURE CONVERGENCE...AND EVEN 200MB
DIVERGENCE ALL SUPPORT BEST RAINFALL OCCURRING OVER SRN MS. AS THE
FIRST OF MANY SHORTWAVES MOVE QUICKLY NEWD FROM SRN TX...IN THE
FIRST ROUND...QPF AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE ALONG THE
HIGHWAY 84 CORRIDOR WITH GENERALLY LESS THAN 1 INCH FARTHER N.
PRESENCE OF COASTAL FRONT AND CONTINUED UPGLIDE SHOULD BE ENOUGH FOR
SOME PERIODIC SHRA TONIGHT AND TUESDAY BEFORE THE SECOND HEAVY ROUND
ARRIVES. IN THAT SECOND ROUND...STILL EXPECTED FOR TUESDAY NIGHT...
AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE FOR NEARLY THE SAME
LOCATIONS. THESE PROJECTIONS WOULD LEAD TO NEEDING A FLOOD WATCH FOR
TUESDAY NIGHT INTO WEDNESDAY ACROSS SRN 1/3 OF CWFA ASSUMING THAT
THE INITIAL RAINS MATERIALIZE WHERE EXPECTED.

WILL ISSUE A FLOOD POTENTIAL OUTLOOK FOR THAT POSSIBILITY FOR NOW.
RAINFALL SHOULD FINALLY BEGIN DIMINISHING WEDNESDAY AS UPPER LOW
MOVES EWD ALONG INTERSTATE 10. BY EARLY THURSDAY...WRAP AROUND
MOISTURE SHOULD BE DRYING UP OVER ERN MS AS LOW LEVEL PACIFIC
AIRMASS MOVES INTO THE REGION.
&&

.LONG TERM...MID LEVEL SHORTWAVE RIDGE AXIS MOVES INTO THE SRN
UNITED STATES FRIDAY AND SATURDAY MAKING FOR A DRY AND WARMER FIRST
HALF OF THE WEEKEND. NEXT SRN STREAM IMPULSE HEADS IN FOR SUNDAY AND
MONDAY. AGAIN HERE...THE UKMET PROBABLY THE MODEL OF CHOICE WITH A
SLOWER AND STRONGER CLOSED LOW SYSTEM AT THE END OF THE FORECAST
PERIOD. WOULD LEAN TOWARD THIS SOLUTION WHICH HAS BEEN MORE CORRECT
IN THE RECENT SPLIT FLOW LONGWAVE PATTERN.
&&

JACKSON   56  48  59  47 /  90  70  70  90
MERIDIAN  54  49  61  49 /  90  70  70  90
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&
Hazardous weather outlook, Feb 22, 1:59 PM CST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
159 PM CST SUN FEB 22 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231959-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
159 PM CST SUN FEB 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...FLOODING...
LOCALLY HEAVY RAINS ARE POSSIBLE ACROSS PORTIONS OF MISSISSIPPI
AND NORTHEAST LOUISIANA ALONG AND SOUTH OF THE INTERSTATE TWENTY
CORRIDOR EARLY MONDAY INTO EARLY MONDAY EVENING. RAINFALL TOTALS
THROUGH THIS PERIOD COULD REACH UP TO AN INCH AND A QUARTER
ACROSS SOUTHEAST MISSISSIPPI. SUCH PRECIPITATION COULD CAUSE
PONDING OF WATER IN LOW LYING AREAS...ESPECIALLY CONSIDERING THE
RAINFALL RECEIVED IN THESE AREAS OVER THE PAST MONTH.

RETURNING LOW LEVEL SOUTHERLY FLOW  WILL QUICKLY BRING ABUNDANT
MOISTURE INTO THE REGION EARLY MONDAY. RESULTING RAINFALL SHOULD
WET THE ENTIRE FORECAST AREA BEFORE EVENING...BUT THE HEAVIEST
RAINFALL WILL BE CONCENTRATED SOUTH OF INTERSTATE TWENTY WHERE AT
LEAST HALF AN INCH OF PRECIPITATION IS EXPECTED. EMBEDDED
THUNDERSTORMS ANTICIPATED IN SOUTHEAST MISSISSIPPI
WILL LEAD TO LOCALLY HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY...
A POWERFUL UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO
IMPACT THE REGION MONDAY NIGHT THROUGH EARLY WEDNESDAY. AT LEAST
TWO ASSOCIATED WAVES OF SURFACE LOW PRESSURE WILL SLIDE FROM WEST
TO EAST ALONG THE GULF COAST DURING THIS TIME PERIOD. THE EXACT
PATHS THESE SURFACE LOWS ARE EXPECTED TO TAKE REMAINS UNCERTAIN.
GIVEN THE ENHANCED INSTABILITY AND WIND SHEAR ANTICIPATED IN
THEIR VICINITY...SEVERE THUNDERSTORMS CANNOT BE RULED OUT ACROSS
EXTREME SOUTHEASTERN MISSISSIPPI. THE MAIN RISK OF DAMAGING
STORMS IN THE FORECAST AREA WILL BE ALONG AND SOUTH OF THE
HIGHWAY 98 CORRIDOR MONDAY NIGHT AND AGAIN TUESDAY
NIGHT. ADDITIONALLY...THE POTENTIAL FOR LOCALLY HEAVY RAINFALL
WILL CONTINUE THROUGH MIDDAY WEDNESDAY ACROSS THE ENTIRE
REGION...BUT ESPECIALLY ALONG AND SOUTH OF INTERSTATE TWENTY
WHERE THUNDERSTORMS WILL BE MORE LIKELY.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH  NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 3 hail. Local standard time, as filed.

Hail, Lamar

When
February 23, 3:50 AM CST
Where
Lamar County, 4 mi N of Purvis
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -89.417

Flash Flood, Lamar

When
February 23, 8:30 AM CST to 11:00 AM CST
Where
Lamar County, Sumrall
Property damage
$110,000
Reported by
LAW ENFORCEMENT
Coordinates
31.206, -89.509 (the zone’s center; the record gives no point)

Heavy rains caused 10 roads to be closed due to water covering them. In addition, a few homes were flooded with 5 to 6 inches of water reported in them. This all occurred across the northern portion of the county.

Flash Flood, Forrest

When
February 23, 9:15 AM CST to 12:00 PM CST
Where
Forrest County, 2 mi N of Hattiesburg
Property damage
$45,000
Reported by
EMERGENCY MANAGER
Coordinates
31.189, -89.258 (the zone’s center; the record gives no point)

Heavy rains caused 3 homes and 1 building to flood. In addition, 3 roads were closed due to high water.

Flash Flood, Marion

When
February 23, 9:30 AM CST to 10:30 AM CST
Where
Marion County, 9 mi SE of Columbia
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.231, -89.822 (the zone’s center; the record gives no point)

Heavy rains caused a few roads to flood.

Flash Flood, Lawrence

When
February 23, 11:00 AM CST to 12:30 PM CST
Where
Lawrence County, Tilton
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.550, -90.107 (the zone’s center; the record gives no point)

Heavy rains caused 2 roads to flood.

Hail, Simpson

When
February 23, 7:42 PM CST
Where
Simpson County, 8 mi W of Magee
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.867, -89.867

Hail, Forrest

When
February 23, 11:30 PM CST
Where
Forrest County, Mc Laurin
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.167, -89.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383137, 5383138, 5383139, 5383140, 5383141, 5383142, 5383143.